Kentucky, 2021

Hail and Damaging Winds in Kentucky, June 12, 2021

June 12, 2021 · NWS PAH · 4 events in 3 counties and zones

Scattered thunderstorms developed along a weak cold front as it moved southeast across the lower Ohio Valley. The environment was very moist and unstable, with dew points in the lower to mid 70's.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$16,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered thunderstorms developed along a weak cold front as it moved southeast across the lower Ohio Valley. The environment was very moist and unstable, with dew points in the lower to mid 70's. Dry air in the mid levels of the atmosphere promoted locally damaging downdraft winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 12, 5:17 PM CST, 47 minutes earlier.

Area forecast discussion, Jun 12, 5:17 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
617 PM CDT Sat Jun 12 2021

.UPDATE...
Issued at 617 PM CDT Sat Jun 12 2021

The AVIATION section has been updated for the 00Z TAF issuance.

&&

.SHORT TERM...(This afternoon through Monday night)
Issued at 230 PM CDT Sat Jun 12 2021

Heat indices from 100 to 105 have been the main story thus far
today. It did not take long for readings to approach 100 degrees
in several areas this morning, and readings have been stifling
ever since.

Most thunderstorm activity thus far this afternoon has been lake
breeze generated in the LBL area to the west and east of the
lakes. CAMS and deterministic GFS/ECMWF in poor agreement on where
additional isolated to scattered storms may develop ahead of a
weak surface front approaching the region as we head into late
afternoon/early evening hours. Some consensus for srn IL/sw
IN...then a southward movement thereafter into the evening.

Rain chances then decrease behind the surface front on Sunday as a
ridge of high pressure bulges eastward into the lower OH Valley.
Should not be as hot behind the front Sunday, but readings will
still likely make it up near near 90 in many locations. Humidity
levels may also be down just a bit.

Next cold front is still slated to arrive mainly on the dry side
Monday as nw flow aloft strengthens. Just does not seem to be much
overall moisture...with little to no upper level support or low
level convergence along the front. The front will serve, however,
to bring cooler and less humid air in to begin the long term
forecast on Tue.

.LONG TERM...(Tuesday through Saturday)
Issued at 230 PM CDT Sat Jun 12 2021

The extended forecast will be dominated by northwest flow in the
upper levels across our area in between ridging across the Rocky
Mountains and downstream troughing over the eastern U.S.

Surface high pressure is depicted to maintain dry conditions Tuesday
through Thursday. Significantly less humid air will also be in place
with dewpoints primarily in the 50s. A weak ripple in the northwest
flow could end up igniting some isolated activity at some point, but
confidence is quite low in that solution at this time.

There is decent model agreement showing a mid level wave riding
along the northern periphery of the western U.S. ridge and diving
southeast into the Midwest/Great Lakes late in the week. Ensemble
probabilities for measurable precipitation are highest Friday night
into Saturday for us. However, glancing at deterministic models and
a few ensemble members suggest showers and storms could return as
early as Friday. For now kept most of Friday dry though.

Temperatures will primarily be in the mid 80s for highs with 60s for
lows. The coolest night looks to be Wednesday night when many areas
could dip into the upper 50s. Friday appears to be the warmest day
of the extended as southwest surface flow returns ahead of the
shortwave trough helping to boost us into the upper 80s.

&&

.AVIATION...
Issued at 617 PM CDT Sat Jun 12 2021

Will be monitoring for convection to roll south into the area
this evening. For now will keep the TAFs VFR and dry tonight. As a
cold front enters the area tonight, cannot rule out some fog or
low ceilings. Guidance is non-committal, but did insert a couple
hours of MVFR ceilings at KPAH in the morning. Could see some
SHRA/TSRA in the KOWB late morning before the front pushes
through, but will leave that out of the forecast for now.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DRS
SHORT TERM...GM
LONG TERM...SP
AVIATION...DRS
Hazardous weather outlook, Jun 12, 1:50 PM CST, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
250 PM CDT Sat Jun 12 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-132000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
250 PM CDT Sat Jun 12 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are forecast, mostly from late this
afternoon into early tonight. A few storms could produce locally
strong or damaging wind gusts, small hail and torrential
downpours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a small chance of a few isolated thunderstorms on
Sunday. However, no severe weather is anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 12, 2:22 PM CST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Paducah KY
322 PM CDT Sat Jun 12 2021

MOZ086-110-122045-
Stoddard MO-Bollinger MO-
322 PM CDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BOLLINGER AND
NORTHEASTERN STODDARD COUNTIES UNTIL 345 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grassy, or 8 miles southwest of Marble Hill, moving south at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Advance, Bell City and Zalma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3690 9011 3704 9013 3704 9011 3708 9011
      3709 9014 3725 9016 3727 8999 3698 8979
TIME...MOT...LOC 2021Z 342DEG 14KT 3721 9006

RJP
Special weather statement, Jun 12, 4:35 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Paducah KY
535 PM CDT Sat Jun 12 2021

KYZ015-018>020-122300-
Henderson KY-Webster KY-McLean KY-Daviess KY-
535 PM CDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HENDERSON...
SOUTHWESTERN DAVIESS...NORTHWESTERN MCLEAN AND NORTHEASTERN WEBSTER
COUNTIES UNTIL 600 PM CDT...

At 535 PM CDT, Doppler radar was tracking a strong thunderstorm near
St. Joseph, or 10 miles southeast of Henderson, moving south at 10
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
St. Joseph, Beech Grove and Hebbardsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3780 8752 3782 8736 3759 8726 3758 8750
TIME...MOT...LOC 2235Z 343DEG 8KT 3775 8742

RJP

The radar

The Evansville,IN radar (KVWX), 76 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Daviess

When
June 12, 6:04 PM CST
Where
Daviess County, Owensboro
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
37.770, -87.120

A large tree limb was down.

Thunderstorm Wind, Christian

When
June 12, 7:48 PM CST
Where
Christian County, Crofton
Measured
61 kt (70 mph) estimated gust
Injuries
0 direct, 2 indirect
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
37.050, -87.480

Approximately 20 trees were down, including some that were uprooted. One large tree landed on a house. A vehicle struck a fallen tree on U.S. Highway 41, injuring two children (indirect). The injuries were not life-threatening.

Hail, Christian

When
June 12, 7:48 PM CST
Where
Christian County, Crofton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.050, -87.480

Hail, McCracken

When
June 12, 11:33 PM CST
Where
McCracken County, Paducah
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.080, -88.630

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954267, 954265, 954271, 954263.